Mrs A is a 71 year old widow with CCF and osteoarthritis who has recently been exhibiting quite unusual behaviour. Her daughter is concerned about her mother’s ability to remain independent and wishes to pursue nursing home admission arrangements. She fears the development of a dementing illness. Over the last two to three months Mrs A has become confused, easily fatigued and very irritable. She has developed disturbing obsessive/compulsive behaviour constantly complaining that her lace curtains were dirty and required frequent washing. Detailed questioning revealed that she thought they were yellow-green and possibly mouldy. Her prescribed medications are:
* Furosemide 40 mg daily in the morning
* Digoxin 250 micrograms daily
* Paracetamol 500 mg, 1-2 tablets 4-hourly PRN
* Piroxicam 20 mg at night
* Mylanta suspension, 20 ml PRN
* Coloxyl 120 mg, 1-2 tablets at night
Critically discuss this case study in terms of the problematic nature of this patient’s pharmacological management.
Outline some pharmacokinetic changes in the geriatric population that may affect drug disposition.
Outline how changes in renal and hepatic function may affect treatment strategies.
In the mentioned drug regimen what are the potential interactions if any?
Discuss potential side effects of the drugs indicated in the regimen.